Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 50, NWS Goodland, KS

September 2, 2018Logan County, Kansas

NWS Goodland, KS issued this flash flood warning at Sep 2, 2018, 2:51 PM CDT for Logan County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 2:51 PM CDT (19:51 UTC)
Expired
Sep 2, 2018, 5:45 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Logan County, KS

The radar

The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

975 
WGUS53 KGLD 021951
FFWGLD
KSC109-022245-
/O.NEW.KGLD.FF.W.0050.180902T1951Z-180902T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
251 PM CDT SUN SEP 2 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northwestern Logan County in west central Kansas...

* Until 545 PM CDT.

* At 251 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Winona.

LAT...LON 3906 10123 3886 10129 3887 10148 3909 10146

$$

JN
3 follow-up statements
394 
WGUS73 KGLD 022039
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
339 PM CDT SUN SEP 2 2018

KSC109-022245-
/O.CON.KGLD.FF.W.0050.000000T0000Z-180902T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan KS-
339 PM CDT SUN SEP 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN LOGAN COUNTY...

At 338 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly or is already occurring.

Some locations that will experience flooding include...
Winona.

LAT...LON 3906 10123 3886 10129 3887 10148 3909 10146

$$

JN
628 
WGUS73 KGLD 022136
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
436 PM CDT SUN SEP 2 2018

KSC109-022245-
/O.CON.KGLD.FF.W.0050.000000T0000Z-180902T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan KS-
436 PM CDT SUN SEP 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN LOGAN COUNTY...

At 436 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly or is already occurring, especially on county roadways.

Some locations that will experience flooding include...
Winona.

LAT...LON 3906 10123 3886 10129 3887 10148 3909 10146

$$

JN
786 
WGUS73 KGLD 022235
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
535 PM CDT SUN SEP 2 2018

KSC109-022245-
/O.EXP.KGLD.FF.W.0050.000000T0000Z-180902T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan KS-
535 PM CDT SUN SEP 2 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN LOGAN COUNTY WILL EXPIRE
AT 545 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3906 10123 3886 10129 3887 10148 3909 10146

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:05 PM CDT, 46 minutes earlier.

Area forecast discussion, Sep 2, 2:05 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
105 PM MDT Sun Sep 2 2018

.SHORT TERM...(Today and tonight)
Issued at 249 AM MDT Sun Sep 2 2018

Rather ambiguous upper air pattern continues across the Plains,
lowering confidence of timing/placement for storms today and Monday.

Latest satellite and upper air data show a long wave trough over the
central CONUS.  Within the flow multiple smaller scale troughs were
moving across the Plains.  At the surface a weak front was draped
southwest to northeast across Western Kansas.  Latest radar showed
widely scattered storms continuing near the weak front.

This morning storm activity will shift north ahead of an upper level
short wave trough and weak nose of the LLJ.  This activity will exit
the forecast area by noon.  There will likely be a couple hour break
before the next round of storm develop in the afternoon.

This afternoon lift will increase along the front as the short wave
trough move through deepens and a well defined nose of the LLJ forms
by early evening.  This setup looks very similar to yesterday with
the weak front being just southeast of the forecast area.  Am
expecting the majority of storm activity to be along the front. Some
of the storm activity may move into the far southeast part of the
forecast area, especially in the late afternoon.  Keeping in mind
where the storms were yesterday, attempted to keep the highest
chances for rainfall along the southeast/east border of the forecast
area.

During the afternoon a weak surface trough will extend across the
forecast area from southwest to northeast.  There may be enough lift
to allow for some storms to form.  Shear

Early this evening storm activity will reach a peak as convergence
increases along the nose of the LLJ.  Am still expecting the front
to remain southeast of the forecast area, but can't rule out some of
the storm activity spilling into some of the counties along the
southeast/east border.  The LLJ nose shifts slightly further north
into the forecast area by late evening, which should allow for some
storm activity to also shift into the forecast area.

Overnight a weak LLJ may form over the central part of the forecast
area, the question is where will that be.  If this does occur, will
likely see a fragmented line of storms develop.

Toward sunrise storm activity will end as subsidence moves over the
forecast area as a short wave ridge moves through.

Confidence: As was the case yesterday, confidence in severe storms
developing is low.  Despite the ample amount of CAPE, the 700-500mb
lapse rates are 5-7C/KM; a bit low for severe convection. If the
cloud cover that is expected breaks up in the afternoon this may
cause lapse rates to increase more. However where the weak front is
is where lapse rates are the lowest in general. Am doubtful there
will be a break in the cloud cover long enough to facilitate enough
surface warming to steepen the lapse rates for severe convection.

Threats:  Main threat with any severe thunderstorm that develops
will be hail up to half dollar size.  Window of opportunity for
severe thunderstorms will be 5-9 PM CT east of a Stratton, NE to
Colby and Russell Springs line.  However, as outlined above
confidence of severe weather is low.

.LONG TERM...(Monday night through Sunday)
Issued at 104 PM MDT Sun Sep 2 2018

An upper-level ridge will be centered over the Mid-Atlantic United
States Monday evening while a broad upper-level trough will dip into
the southwest United States. This will promote relatively strong
south-southwesterly upper-level winds over the Central High Plains
Monday through Wednesday. There is increasing confidence that this
set up could lead to heavy rainfall and potentially flash flooding
across the Tri-State area during this time period. Instead of a
typical diurnal pattern of afternoon showers and thunderstorms,
showers and thunderstorms will be possible essentially throughout
the entire time period between Monday night and Wednesday night for
most of the Tri-State Region.

With measurable precip over the past couple days and more expected
today, the ground will be relatively saturated when these
potentially heavy rains come in the beginning of the coming week.
This increases the confidence that flooding will be a concern in the
next few days, especially in urban areas or eastern portions of the
area where more rain has fallen during the Labor Day weekend. With a
few days before the heaviest rainfall expected Tuesday evening and
into Wednesday, there is still a lot of uncertainty about how much
rainfall there will be and where that rainfall will be located. It
appears likely that some locations will record up to an inch or more
of rain Labor Day through Wednesday.

Upper-level winds will begin to decrease in intensity towards the
latter half of the coming week, but they will generally remain
southerly or southwesterly until Friday evening when an upper-level
trough will usher in weak northwest flow aloft over the Central High
Plains. Scattered showers and thunderstorms will remain a
possibility through early Friday.

At this point, there is significant disagreement among model
guidance about the chances for showers and thunderstorms next
weekend. With the GFS keying in on an approaching strong longwave
trough progressing eastward from the Pacific Northwest, vertical
wind shear would increase and there would be some dynamic support
for showers and thunderstorms late next weekend. However, the ECMWF
model for example is less bullish on this approaching trough and
would tend to keep the Central High Plains dry on Saturday and
Sunday. For now, keeping a slight chance of showers and
thunderstorms over eastern portions of our area for Sunday.

High temperatures will start out in the upper 70s to low 80s Monday
and Tuesday, before cooling off to the low 70s for Wednesday and
Thursday after the heavy rains/abundant cloud cover expected on
Tuesday and Wednesday. After that, highs slowly warm up to the mid
70s Friday and low 80s for the weekend. Similarly, low temperatures
will be in the low 60s for Tuesday and Wednesday, then cool a little
to the upper 50s for Thursday through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1122 AM MDT Sun Sep 2 2018

Thunderstorm chances today will be best in areas south and east of
the the KMCK and KGLD terminals, so did not mention in the TAFs.
Nonetheless, there will be low chances of thunderstorms through
the afternoon and evening hours. Overnight, expecting areas of
fog to develop with a period of IFR conditions likely around
sunrise Monday morning, with gradual improvement and VFR by mid to
late Monday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...PATTON
AVIATION...024
Hazardous weather outlook, Sep 2, 12:22 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1122 AM MDT Sun Sep 2 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031730-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1122 AM MDT Sun Sep 2 2018 /1222 PM CDT Sun Sep 2 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk for severe thunderstorms this afternoon and
evening along and east of a line from Norton to Scott City in
northwest Kansas. Large hail and damaging winds may accompany
stronger storms. Locally heavy rainfall and flash flooding is also
possible in those areas.

Areas of fog with visibility occasionally reduced to less than one
mile will be possible overnight tonight and into early Monday
morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A risk of locally heavy rainfall and possible flash flooding will
continue across parts of the area Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Sep 2, 2:09 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
209 PM CDT SUN SEP 2 2018

KSZ028-021945-
Logan KS-
209 PM CDT SUN SEP 2 2018

...SPECIAL WEATHER STATEMENT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Russell Springs, or 23 miles east of Sharon Springs,
moving east at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Russell Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3888 10137 3898 10140 3903 10128 3892 10117
TIME...MOT...LOC 1909Z 247DEG 9KT 3893 10132

JN
Special weather statement, Sep 2, 2:47 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
247 PM CDT SUN SEP 2 2018

KSZ028-022030-
Logan KS-
247 PM CDT SUN SEP 2 2018

...SPECIAL WEATHER STATEMENT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Wallace, or 19 miles east of Sharon Springs, moving
northeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Winona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3889 10148 3898 10148 3911 10141 3908 10129
      3902 10116 3882 10133
TIME...MOT...LOC 1946Z 210DEG 5KT 3894 10139

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:09 PM CDTSpecial Weather StatementGLDLogan36 min
Sep 2, 2:47 PM CDTSpecial Weather StatementGLDLogan43 min
Sep 2, 3:03 PM CDTSpecial Weather StatementGLDGraham42 min
Sep 2, 3:32 PM CDTFlash Flood WarningGLDGraham3 hr
Sep 2, 3:45 PM CDTSpecial Weather StatementGLDLogan45 min
Sep 2, 3:47 PM CDTSpecial Weather StatementGLDGraham43 min
Sep 2, 4:15 PM CDTSpecial Weather StatementGLDGraham45 min
Sep 2, 4:21 PM CDTSpecial Weather StatementGLDGreeley, Logan, Wichita54 min
Sep 2, 4:46 PM CDTFlash Flood WarningGLDLogan96 min
Sep 2, 4:52 PM CDTFlash Flood WarningGLDGreeley, Logan, Wallace, Wichita69 min
Sep 2, 4:57 PM CDTSevere Thunderstorm WarningGLDGraham15 min
Sep 2, 5:11 PM CDTSpecial Weather StatementGLDGreeley, Logan, Wichita64 min
Sep 2, 5:14 PM CDTSpecial Weather StatementGLDGraham46 min
Sep 2, 5:33 PM CDTFlash Flood WarningGLDGraham57 min
Sep 2, 5:50 PM CDTSevere Thunderstorm WarningGLDGove25 min
Sep 2, 5:56 PM CDTFlash Flood WarningGLDGove104 min
Sep 2, 6:19 PM CDTSevere Thunderstorm WarningGLDGove41 min
Sep 2, 6:55 PM CDTSpecial Weather StatementGLDGove20 min

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.